Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2008, 1:48 PM EDT for Caswell County, Rockingham County, Stokes County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 1:48 PM EDT (17:48 UTC)
- Expired
- May 20, 2008, 2:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:24 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 20, 10:24 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EDT TUE MAY 20 2008 .SYNOPSIS... A SURFACE LOW PRESSURE CENTER WILL TRACK ACROSS THE REGION TODAY BRINGING SOME RAINFALL TO THE AREA...MOSTLY IN THE NORTH. THIS WILL BE FOLLOWED BY MORE COOL WEATHER FOR THE MID-WEEK PERIOD AS AN UPPER LEVEL LOW REMAINS NEARLY STATIONARY OVER SOUTHEAST CANADA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WATER VAPOR LOOP SHOWS SHORT WAVE IN CENTRAL WEST VIRGINA AT 14Z WITH MID LEVEL DRYING OVER THE OHIO AND TENNESSEE VALLEY BEHIND IT. CURRENT SPEED OF VORT WOULD MOVE THE TROF AXIS PAST THE COUNTY WARNING AREA BY 00Z TONIGHT. THE SURFACE LOW IS OVER WESTERN VIRGINIA WITH A WARM FRONT EXTENDING TO THE COAST AND THE COLD FRONT TRAILING BACK INTO EASTERN TENNESSEE. MSAS IS SHOWING THE STRONGEST PRESSURE FALLS AT 14Z IN SOUTHERN MARYLAND. EXPECT THE LOW TO CONTINUE MOVING EAST- NORTHEAST AND THE COLD FRONT TO REACH THE LEE OF THE BLUE RIDGE BY 18Z. THERE ARE ENOUGH BREAKS IN THE CLOUDS...ESPECIALLY EAST OF THE MOUNTAINS TO GET THE AIRMASS UNSTABLE AHEAD OF THE FRONT. SURFACE DEW POINTS ARE ONLY IN THE 50S BUT WILL KEEP THE CHANCE FOR THUNDERSTORMS IN UNTIL THE FRONT PASSES. AS SPC POINTED OUT SHEAR IS HIGH TODAY...500 M2/S2 AT RNK AND 350 M2/S2 AT GSO...SO COMBINED WITH THE COLD AIR COMING IN ALOFT HAIL WILL BE A THREAT ALONG WITH DAMAGING WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... COLD FRONT WILL BE WELL EAST OF THE CWA BY THIS EVENING...ALTHOUGH CONTINUED NW FLOW AND RESIDUAL LOW LEVEL MOISTURE WILL KEEP LIGHT SHOWERS/DRIZZLE ALONG WESTERN SLOPES INTO EARLY WEDNESDAY MORNING. WITH UPPER LOW PARKED OVER SOUTHEAST CANADA SEVERAL UPPER IMPULSES WILL ROUND THE TROUGH AND PROVIDE UPSLOPE CLOUDINESS AND LIGHT PRECIP IN FAVORED LOCATIONS. DOWNSLOPE FLOW EAST OF THE MOUNTAINS WILL ALLOW FOR SOME CLEARING IN THE EAST ON WEDNESDAY. TEMPS RUNNING 5 TO 10 BELOW CLIMO FOR HIGHS ON WED. && .LONG TERM /THURSDAY THROUGH MONDAY/... NORTHERLY FLOW AND AN UPPER LEVEL RIDGE IN THE CENTRAL US NOT MOVING MUCH...DRY AND COOL TEMPERATURES ARE EXPECTED THROUGH SATURDAY. ON SUNDAY...THESE TWO FEATURES WILL SLIDE TO THE EAST SOME...WHICH WILL ALLOW WARMER TEMPERATURES TO MOVE INTO THE REGION. TEMPS GET MORE OF A BOOST WITH NEAR +20C H85 TEMPS FROM THE ECMWF...ESPECIALLY AHEAD OF A COLD FRONT CUTTING THROUGH THE OHIO VALLEY EARLY NEXT WEEK. WITH THE RIDGE TO OUR WEST AND STRONGEST OVER THE GULF STATES...THE GULF WILL BE CUT OFF FROM PROVIDING THE REGION WITH ANY SUBSTANTIAL MOISTURE. HOWEVER HUMIDITIES WILL BE ON THE INCREASE AS IT WILL ACCOMPANY THE HEAT FROM THE NORTHWEST. WITH THE HEAT AND HUMIDITY INCREASING INTO EARLY NEXT WEEK...ISOLATED OROGRAPHICAL/DIURNAL THUNDERSTORMS WILL BE POSSIBLE. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... SHRA AFFECTING SEVERAL TAF SITES THIS MORNING WILL CONTINUE WITH VARIABLE CIGS/VSBYS UNTIL FRONT PASSES LATE MORNING IN THE WEST AND MID-AFTERNOON IN THE EAST. AS THE LOW CONTINUES TO MOVE EAST WIDESPREAD MVFR CEILINGS WILL COVER THE MOUNTAINS...WITH SOME IFR CIGS ALONG THE RIDGES...INCLUDING BLF FOR A LIMITED TIME. BY AFTERNOON...MOST SITES WILL HAVE BKN VFR CONDITIONS...EXCEPT MVFR CIGS OVER BLF AND HIGHER TERRAIN AREAS. UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH THE END OF THE WEEK WITH A COUPLE DISTURBANCES PASSING THROUGH. MAINLY VFR AND DRY CONDITIONS EXPECTED WITH UPSLOPE LOWER CIGS POSSIBLE IN THE MOUNTAINS THROUGH THURSDAY. RIDGE BUILD IN THIS WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...PC LONG TERM...KM AVIATION...KM/PC
Hazardous weather outlook, May 20, 12:49 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1249 PM EDT TUE MAY 20 2008 VAZ007-009>014-018>020-022>024-WVZ042>045-210200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1249 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-210200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1249 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS EXPECTED BY 2:00 PM.
In the hours before
Special weather statement, May 20, 9:18 AM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 918 AM EDT TUE MAY 20 2008 WVZ045-201400- GREENBRIER WV- 918 AM EDT TUE MAY 20 2008 AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SUMMERSVILLE...OR ABOUT 14 MILES NORTH OF BINGHAM...MOVING EAST AT 70 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DUO AT 925 AM EDT...TROUT AT 930 AM EDT...LEONARD AT 935 AM EDT...AND BEARTOWN STATE PARK AT 940 AM EDT. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, May 20, 9:29 AM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 929 AM EDT TUE MAY 20 2008 WVZ045-201400- GREENBRIER WV- 929 AM EDT TUE MAY 20 2008 AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF RICHWOOD...MOVING EAST AT 71 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NORTHERN GREENBRIER...JUST NORTH OF CLEARCO BY 9:40 AM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, May 20, 9:53 AM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 953 AM EDT TUE MAY 20 2008 VAZ020-201445- BATH VA- 953 AM EDT TUE MAY 20 2008 AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARLINTON...OR ABOUT 13 MILES NORTHWEST OF MOUNTAIN GROVE...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR SUNRISE AND BURNSVILLE AT 1005 AM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. AMS
Special weather statement, May 20, 12:41 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT TUE MAY 20 2008 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-210000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE... INDEPENDENCE...GALAX...FLOYD...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 1241 PM EDT TUE MAY 20 2008 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF THE BLUE RIDGE. DAMAGING WINDS AND VERY LARGE HAIL ARE LIKELY WITH THESE STORMS. THE ENVIRONMENT IS ALSO FAVORABLE FOR THE FORMATION OF TORNADOES. THE STORMS ARE EXPECTED AHEAD OF COLD FRONT CROSSING THROUGH THE MID ATLANTIC STATES. THE FRONT WILL MOVE QUICKLY SOUTHEAST THIS AFTERNOON AND EVENING...REACHING THE COAST BEFORE MIDNIGHT. AMS
Special weather statement, May 20, 12:58 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1258 PM EDT TUE MAY 20 2008 NCZ004>006-VAZ032-033-043>045-058-059-201800- ROCKINGHAM NC-STOKES NC-CASWELL NC-PATRICK VA-HALIFAX VA-FRANKLIN VA- CHARLOTTE VA-PITTSYLVANIA VA-HENRY VA-CAMPBELL VA- 1258 PM EDT TUE MAY 20 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHSIDE VIRGINIA... AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF RED HOUSE TO 3 MILES NORTHWEST OF CHATHAM TO 3 MILES NORTH OF MARTINSVILLE CITY TO 8 MILES EAST OF STUART...MOVING SOUTHEAST AT 28 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SWANSONVILLE... SANDY RIVER AT 105 PM EDT...PHENIX...CULLEN AT 110 PM EDT... RIDGEWAY...RIDGEWAY AT 115 PM EDT...CHARLOTTE COURT HOUSE...RIDGEWAY AT 120 PM EDT...PRICE...PRESTONVILLE AT 125 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, May 20, 1:24 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 124 PM EDT TUE MAY 20 2008 NCZ005-006-VAZ043-044-058-059-201830- ROCKINGHAM NC-CASWELL NC-HALIFAX VA-CHARLOTTE VA-PITTSYLVANIA VA- HENRY VA- 124 PM EDT TUE MAY 20 2008 ...LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHSIDE VIRGINIA AND INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF KEYSVILLE TO INGRAM TO RIDGEWAY...MOVING SOUTHEAST AT 32 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STONEVILLE...WESTOVER HILLS AT 130 PM EDT...EDEN...DRAPER AT 135 PM EDT... MAYFIELD...GATEWOOD AT 140 PM EDT...WENTWORTH...RUFFIN AT 145 PM EDT...LAWSONVILLE...BETHEL AT 150 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 61 min |
| May 20, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 17 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.